Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Salt Lake City, UT

May 13, 2001Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 13, 2001, 1:02 PM MDT for Washington County, Utah. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 13, 2001, 1:02 PM MDT (19:02 UTC)
Expired
May 13, 2001, 1:45 PM MDT
In force
43 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.0 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2001-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2001-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS55 KSLC 131904
SVRSLC
UTC053-131945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
102 PM MDT SUN MAY 13 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN UTAH

* UNTIL 145 PM MDT

* AT 1153 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF ROCKVILLE...OR ABOUT 21
  MILES EAST OF ST GEORGE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ROCKVILLE AT 130 PM MDT
  NEAR SPRINGDALE AT 140 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. 
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING 
HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...AND DEADLY LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3701 11336 3688 11321 3710 11291 3729 11306

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 9:55 AM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 13, 9:55 AM MDT, 3 hours 7 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 AM MDT SUN MAY 13 2001

SYNOPSIS...A MOIST SOUTHERLY FLOW WILL BE OVER THE STATE TODAY AND
TONIGHT. THE FLOW WILL BECOME MORE SOUTHWESTERLY AND A LITTLE DRIER
ON MONDAY.

DISCUSSION...UPPER LOW HAS MOVED ONSHORE OVER SOUTHERN CALIFORNIA
AND WILL CONTINUE NORTHEAST TOWARDS MMH BY 00Z. SOUTHERLY FLOW ON
EAST SIDE OF LOW TRANSPORTING MOISTURE ACROSS UTAH. AT THE SURFACE A
LOW IS OVER IDAHO WITH A TROUGH EXTENDING SOUTH OVER THE GREAT SALT
LAKE BASIN. HIGH PRESSURE IS DEVELOPING UNDER THE BAND OF CLOUDS AND
SHOWERS OVER SOUTHERN UTAH. THIS DEVELOPING SURFACE HIGH...WHICH
THE MESOETA MOVES NORTH ALONG THE CENTRAL MOUNTAINS TODAY...WILL
SUPPORT SOUTH WINDS ACROSS THE WESTERN PORTIONS OF THE STATE. I
REMOVED THE SOUTH WINDS IN THE SOUTHWEST MOUNTAINS AND FAR SOUTHERN
ZONES FOR TODAY BASED ON THIS MESOSCALE FEATURE. ALSO ADJUSTED
DIXIES CLOUD COVER A BIT FOR TODAY. CLOUDS ARE DECREASING THERE NOW
BUT WILL FILL IN AGAIN LATER. LOW LEVEL MOISTURE HAS INCREASED
ACROSS SOUTHWEST UTAH AND SOUTHERN NEVADA AND AIRMASS BECOMING
UNSTABLE IN AREA OF GOOD INSOLATION. ETA CAPE PEAKS AROUND 800 J/KG
SOUTHWEST UTAH AT 21Z. ALSO JET ON EAST SIDE OF LOW WILL BE ALONG
THE NEVADA BORDER EARLY TO MID-AFTERNOON. 850-400 MB SHEAR FROM THE
40 KM ETA GRIDS 40+ KNOTS FOR A PERIOD EARLY THIS AFTERNOON OVER THE
WEST-CENTRAL DESERTS. WILL HAVE TO WATCH FOR ORGANIZED CELLS IN THIS
AREA WITH A THREAT OF HAIL. NO FURTHER UPDATES PLANNED.

SLC 463  CDC +62  GIBSON

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:43 PM MDTSevere Thunderstorm WarningSLCKane, Washington47 min
May 13, 4:46 PM MDTSevere Thunderstorm WarningSLCPiute29 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.